Alert archive / Kansas / Flash Flood Warnings in 1997
Flash Flood Warning 90, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Nov 28, 1997, 12:13 PM CST for Cherokee County, Crawford County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 28, 1997, 12:13 PM CST (18:13 UTC)
- Expired
- Nov 28, 1997, 6:15 PM CST
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Cherokee County, KS, Crawford County, KS
The radar
The Springfield radar (KSGF), 129 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 6.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 709 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 334 m²/s²
- 0-3 km storm-relative helicity
- 347 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KSGF 281814
FFWSGF
KSC011-021-037-290015-
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1213 PM CST FRI NOV 28 1997
* FLASH FLOOD WARNING FOR
BOURBON COUNTY - SOUTHEASTERN KANSAS
CHEROKEE COUNTY - SOUTHEASTERN KANSAS
CRAWFORD COUNTY - SOUTHEASTERN KANSAS
* UNTIL 615 PM CST
* SOME AREAS OR STREAMS AFFECTED
AREAS ALONG CHERRY CREEK AND LIGHTNING CREEK
AREAS ALONG MARMATON AND LITTLE OSAGE RIVERS
AREAS ALONG SPRING RIVER
FT SCOTT AND PITTSBURG KANSAS
* CAUSE AND EFFECT
AT NOON...LOCALLY HEAVY RAINFALL WAS BEGINNING TO CAUSE
CREEKS AND STREAMS TO BE BANKFUL AND SOME ROADS TO
FLOOD.
* FORECAST CONDITIONS
STORMS WILL CONTINUE TO MOVE OUT OF NORTHEAST OKLAHOMA AND
FALL ON A SATURATED GROUND. FURTHER RAIN THIS AFTERNOON
WILL CAUSE FLOODING OF ROADS AND PROPERTY ESPECIALLY
IN FLOOD PRONE AREAS.
VOLUNTEER WEATHER OBSERVERS ACROSS SOUTHEAST KANSAS REPORT BETWEEN 1
AND 3 INCHES OF RAIN HAS FALLEN SINCE 6 AM THIS MORNING.
SOME RAINFALL TOTALS INCLUDE 1.49 AT PITTSBURG
2.60 AT FAULKNER
2.10 AT FT SCOTT AIRPORT
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY. MOVE TO HIGHER GROUND.
IF FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO ESCAPE FLO\OD
WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS
RISING.
GORDONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Nov 28, 2:02 AM CST, 10 hours 11 minutes earlier.
Area forecast discussion, Nov 28, 2:02 AM CST, 10 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
200 AM CST FRI NOV 28 1997
1ST PD FCST CONCERNS...WHEN PCPN BEGINS AND ANY SEVERE WX/TEMPS.
MAIN ACTION IS OVR CENTRAL KS AND INTO NW MO ATTM ALONG SFC CDFNT AND
ASSOCIATED LOW PRES IN SW KS. DEWPOINTS IN THE 50S OVR ALL OF STATE
WITH 8H PROFILERS SHOWING 50 KTS OVR ERN OK AND KS. 88D ICT HAS LINE OF
TSRA FROM ICT AREA AND INTO NW MO MOVING VERY SLOW TO THE E. GOOD
CHC OF TRAINING OVR SECTIONS OF KS EARLY THIS MORNING. PCPN MAY REACH
WRN CWA BY FRIDAY MORNING.
MODELS ARE IN GD AGREEMENT WITH CUTOFF LOW AS MAIN FLOW IS ALONG NRN
US. ALSO 5H RIDGE BUILDS OVR SERN US WHICH SHOULD AID IN THE SLOW
PROGRESSION OF CLOSED LOW TO THE E. LOOKS LIKE RAIN BEGINNING FRIDAY
AND CONTINUING INTO THE WEEKEND. ALSO THE CHC OF CONVECTION FRIDAY
AND SATURDAY. MOST OF ENERGY SHOULD BE SOUTH OF CWA WITH SOME ELEVATED
TSRA FRIDAY. LOW LEVEL MOISTURE HANGS IN THRU FCST PD...HOWEVER LOW
LEVEL WNDS BEGINS TO WEAKEN BY SATURDAY AFTERNOON...WHICH SHOULD TAKE
A BITE OF OUT SVR WX TODAY.
AS FOR TEMPS NOT MUCH CHANGE FROM HIGH TO LOW...AND THROW IN SOME RA
TEMPS PROBABLY WL NOT GET MUCH HIGHER THAN CURRENT READINGS. WL TAKE
A MIX OF FAN/FWC.
1ST PD RECOMMENDATIONS...
DONT SEE ANY REASON TO MAKE BIG CHANGES TO LAST NIGHTS FCST PACKAGE.
MAY ADD THAT RA COULD BE HEAVY AT TIMES OVR SE KS AND EXTREME SW MO
ZONES. CURRENT POPS FOR 1ST PD LOOKS GOOD. WNDS S 10 TO 15.
SE KS/JLN...HIGH HOLDING IN THE MID 60S.
SGF/AIZ.....HIGH HOLDING IN THE LOWER 60S.
UNO.........HIGH LOW 60S. PCPN WL LIKELY BE LATER IN 1ST PD...STILL
THINK LIKELY OR HIGHER POP SHOULD DO.
SGF WW 063/053 056/041 053 07++8
JLN WW 066/055 057/045 056 07++7
SSThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 28, 12:13 PM CST | Flash Flood Warning | SGF | Bourbon | 6 hr |
Nearby
Flash Flood Warnings in Kansas, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.